Cutaneous morphological patterns of adverse drug reactions: a study of 50 cases
Keywords:Drug eruptions, Stevens-Johnson syndrome, erythema multiforme, fixed drug eruption
AbstractBackground Adverse drug reactions are common complications in drug therapy. About 3-8% of all hospital admissions are the results of adverse drug reactions, and these can cause significant disability to patients.Objectives To evaluate the clinical spectrum of all cutaneous adverse drug reactions and to establish the causal link between suspected drug and the reaction.Patients and methods This observational cross-sectional study was done among the patients having cutaneous drug eruptions. 50 consecutive patients were enrolled. Purposive sampling was done. In every patient a detailed history was taken. Examination was carried out to find out the type of cutaneous reactions. Data were collected in a predesigned structured questionnaire. Statistical analysis was done with the help of SPSS.Results Out of 50 respondents, 20% had a history of indigenous drug intake followed by 18% sulphonamides, 14% NSAIDs, 14% quinolones, 8% anticonvulsants, 8% cephalosporins, 6% penicillins, 4% antituberculous drugs, 4% metronidazole and 4% tetracyclines. 34% had maculopapular rash, 24% Stevens-Johnson syndrome, 12% exfoliative dermatitis, 10% urticaria, 8% fixed drug eruption, 8% erythema multiforme, 8% bullae, 6% vesicles, 2% lichenoid eruption and 2% scaly eruptions.Conclusion Frequency distribution of the offending drugs and the adverse reactions revealed that cephradine was responsible for maculopapular rash, sulphonamides for Stevens-Johnson syndrome, indigenous medicines for exfoliative dermatitis, NSAIDs for urticaria and paracetamol for fixed drug eruption.
Shear NH. Drug eruptions: approaching the diagnosis of drug induced skin diseases. Journal of Drugs in Dermatology [Serial online].[Cited 2003 Jan 6]. Available from: URL: http//del.icio.us
Vervloet D, Durham S. Adverse reactions to drugs. Br Med J 1998; 316: 1511-4.
Lee A, Thomson J. Drug-induced skin reactions. Adverse drug reactions.2nd edition (ISBN:0 85369 601 2). Pharmaceutical Press; 2006.
Noel MV, Sushma M, Guido S. Cutaneous adverse reactions in hospitalized patients in a tertiary care center. Indian J Pharmacol 2003; 36: 292-5.
Breathnach SM. Drug reactions. In: Champion RH, Burton JL, Burns DA, Breathnach SM, editors. Rook/Wilkinson/Ebling Textbook of Dermatology, 6th edition. London: Blackwell Science; 1998. P. 3349-3517.
Stern RS. Wintroub BU. Cutaneous reaction to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI et al. editors. Fitzpatrick’s Dermatology in General Medicine, 5th edition. New York: McGraw Hill, 1999. p. 1633-1641.
Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Indian J Dermatol Venereol Leprol 1999;65:14-17
Sehgal VN, Srivastava G. Exfoliative dermatitis. A prospective study of 80 patients. Dermatologica 1986; 173: 278–84.
Thankappan TP, Zachariah J. Drug-specific clinical pattern in fixed drug eruptions. Int J Dermatol 1991; 30: 867–70.